Illinois Journal of Mathematics

Index realization for automorphisms of free groups

Thierry Coulbois and Martin Lustig

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For any surface $\Sigma$ of genus $g\geq1$ and (essentially) any collection of positive integers $i_{1},i_{2},\ldots,i_{\ell}$ with $i_{1}+\cdots+i_{\ell}=4g-4$ Masur and Smillie (Comment. Math. Helv. 68 (1993) 289–307) have shown that there exists a pseudo-Anosov homeomorphism $h:\Sigma\to\Sigma$ with precisely $\ell$ singularities $S_{1},\ldots,S_{\ell}$ in its stable foliation $\mathcal{L}$, such that $\mathcal{L}$ has precisely $i_{k}+2$ separatrices raying out from each $S_{k}$.

In this paper, we prove the analogue of this result for automorphisms of a free group ${F}_{N}$, where “pseudo-Anosov homeomorphism” is replaced by “fully irreducible automorphism” and the Gauss–Bonnet equality $i_{1}+\cdots+i_{\ell}=4g-4$ is replaced by the index inequality $i_{1}+\cdots+i_{\ell}\leq2N-2$ from (Duke Math. J. 93 (1998) 425–452).

Article information

Source
Illinois J. Math., Volume 59, Number 4 (2015), 1111-1128.

Dates
Received: 2 May 2016
Revised: 5 December 2016
First available in Project Euclid: 27 February 2017

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1488186023

Digital Object Identifier
doi:10.1215/ijm/1488186023

Mathematical Reviews number (MathSciNet)
MR3628303

Zentralblatt MATH identifier
1382.20030

Subjects
Primary: 20E05: Free nonabelian groups 20E08: Groups acting on trees [See also 20F65] 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 57R30: Foliations; geometric theory

Citation

Coulbois, Thierry; Lustig, Martin. Index realization for automorphisms of free groups. Illinois J. Math. 59 (2015), no. 4, 1111--1128. doi:10.1215/ijm/1488186023. https://projecteuclid.org/euclid.ijm/1488186023


Export citation

References

  • M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), no. 1, 1–51.
  • T. Coulbois and M. Lustig, Long turns, INP's and index for free group automorphisms, 2014. Preprint.
  • D. Gaboriau, A. Jaeger, G. Levitt and M. Lustig, An index for counting fixed points of automorphisms of free groups, Duke Math. J. 93 (1998), no. 3, 425–452.
  • M. Handel and L. Mosher, Axes in outer space, Memoirs AMS, vol. 1004, Amer Mathematical Society, 2011.
  • A. Jäger and M. Lustig, Free group automorphisms with many fixed points at infinity, The zieschang gedenkschrift, Geom. Topol. Monogr., vol. 14, Geom. Topol. Publ., Coventry, 2008, pp. 321–333.
  • S. Leibman, Stability under powers of minset of hyperbolic irreducible automorphism, Ph.D. thesis, Utah University, ProQuest LLC, Ann Arbor, MI, 2014.
  • H. Masur and J. Smillie, Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helv. 68 (1993), 289–307.
  • C. Pfaff, $\operatorname{Out}(F_3)$ Index realization; available at \arxivurlarXiv:1311.4490.
  • I. Rivin, Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms, Duke Math. J. 142 (2008), 353–379.
  • A. Sisto, Contracting elements and random walks; Journal für die reine und angewandte Mathematik (Crelles Journal). ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI:https://doi.org/10.1515/crelle-2015-0093, February 2016. Available at \arxivurlarXiv:1112.2666.